• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

For Consumers

  • Print
  • Share
  • E-mail

FDA's MedWatch Safety Alerts: August 2013

Get Consumer Updates by E-mailMedWatch Logo

RSS feed orange symbol Consumer Updates RSS Feed

 On This Page:

After products approved by the Food and Drug Administration (FDA) are on the market, the agency continues to monitor them for problems.

FDA encourages health care professionals and consumers to report problems with regulated products including

  • unexpected and undesirable side effects 
  • quality problems, such as a drug with an unusual odor or color, or a device with defective parts
  • unclear or confusing instructions
  • failure to deliver the expected benefit.

Report problems to FDA's MedWatch Adverse Event Reporting Program either online, by regular mail, by fax, or by phone.

Online

  • Regular Mail: Use postage-paid, pre-addressed FDA form 3500
  • Fax: 800-FDA-0178
  • Phone: 800-332-1088

MedWatch reports can signal a safety problem and may lead to FDA action to protect the public from harm, serious illness or death.

Here are some of the most recent safety alerts and ongoing safety reviews prompted by reports FDA has received through MedWatch.

back to top 

Acetaminophen Associated with Risk of Serious Skin Reactions

Acetaminophen, one of the most widely used medicines in the U.S., can cause rare but serious skin reactions, warns FDA. Acetaminophen is a common active ingredient to treat pain and reduce fever; it is included in many prescription and over-the-counter products. These reactions can occur with first-time use of acetaminophen or at any time while it is being taken.

Risk: Possible reactions to acetaminophen include three serious skin diseases whose symptoms can include rash, blisters and, in the worst case, widespread damage to the surface of skin. These skin reactions, known as Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP), can be fatal.

Recommendations

  • Consumers taking acetaminophen who develop a rash or other skin reaction should stop taking the product immediately and seek medical attention right away.
  • Consumers who have previously experienced a serious skin reaction with acetaminophen should not take the drug again and should contact their health care professional to discuss alternative pain relievers/fever reducers.

For More information

back to top 

Glucose Test Strips May Report False, Abnormally High Result

Nova Diabetes Care have determined that some of the blood glucose test strips contained within Nova Max Glucose Test Strip and Nova Max Plus glucose meter kits may report a false, abnormally high blood glucose result. Nova Diabetes Care is recalling 21 lots of the Nova Max Glucose Test Strips distributed worldwide.

Risk: Patients with diabetes must monitor their blood glucose (sugar) levels.  A false, abnormally high blood glucose reading could lead to an insulin dosing error that could endanger their health. Patients with diabetes should be aware of symptoms of high blood sugar (hyperglycemia) and low blood sugar (hypoglycemia). These test strips were manufactured from December 2011 through April 2013 and distributed from January 2012 through July 23, 2013.

Recommendations 

  • Patients should contact their health care professional for advice on how to treat symptoms of high and low blood sugar. These symptoms include excessive thirst, excessive urination, blurred vision, nausea and abdominal pain for high blood sugar and trembling, excessive sweating, weakness, hunger and headache for low blood sugar.
  • Those who use Nova Max Glucose Test Strips for blood glucose testing should immediately discontinue using strips from the recalled lots9.
  • Customers can also check to confirm if they have blood glucose test strips from the affected lots by contacting Nova Diabetes Care customer service at 1-800-681-7390.

For More Information

back to top 

Antibacterial Drug Poses Risk of Possibly Permanent Nerve Damage

Peripheral neuropathy (a form of nerve damage) has been associated with the use of antibacterial drugs, called fluoroquinolones, used to treat serious bacterial infections. These types of antibacterial drugs are used to treat infections acquired in hospitals or when other antibacterial drugs have failed. The potential damage may occur soon after these drugs are taken and may be permanent. FDA has required that the drug labels and medication guides for all these drugs be updated to better describe this serious side effect.

Risk: The risk of nerve damage occurs only with fluoroquinolones that are taken by mouth or by injection. Approved fluoroquinolone drugs include ciprofloxacin (Cipro), levofloxacin (Levaquin), moxifloxacin (Avelox), norfloxacin (Noroxin), ofloxacin (Floxin) and gemifloxacin (Factive). Nerve damage has a lot of different symptoms depending on which nerves are affected, but pain, numbness and muscle problems are common occurrences.

Recommendations

  • Patients who have experienced symptoms of nerve damage should contact their physician or health care professional.  
  • If a patient develops symptoms of nerve damage, use of the drugs should be stopped, and the patient should be switched to another antibacterial drug unless the benefit of continued treatment outweighs the risk.

For More information

back to top 

Public Notification: Ortiga Tested Positive for Hidden Drug Ingredient

FDA is advising consumers not to purchase or use Ortiga, an unapproved product promoted for a variety of health conditions that is sold on multiple websites and in some retail stores. FDA laboratory tests confirmed that Ortiga contains the prescription drug ingredient diclofenac. Diclofenac is a non-steroidal anti-inflammatory drug (NSAID), a member of a class of drugs that are used to treat pain, fever and inflammation.

Risk: NSAIDs may cause increased risk of cardiovascular events, such as heart attack and stroke, as well as serious gastrointestinal damage, including bleeding, ulceration, and fatal holes in the stomach and intestines. This hidden drug ingredient may also interact with other medications and significantly increase the risk of health problems, particularly when consumers use multiple NSAID-containing products. The product is manufactured in Mexico and labeled primarily in Spanish.

Recommendations

  • Consumers should stop using this product immediately and dispose of it.  
  • Consumers should consult a health care professional as soon as possible if they have experienced any negative side effects, such as unusually dark stools or urine, stomach pain, increased bruising, or other signs of bleeding.

For More information

back to top 

Recall: Undeclared Ingredients Found in Dietary Supplement

BEST SLIM 40 Pills, marketed as dietary supplements, have been recalled by CTV Best Group. The products have been found to contain sibutramine, a controlled substance that FDA previously approved for the treatment of obesity. Sibutramine was removed from the U.S. market in 2010 for safety reasons, making these dietary supplements an unapproved drug.

Risk: Products containing sibutramine pose a threat to consumers because the drug substantially increases blood pressure and pulse rate in some patients. These products may pose a significant risk to those with a history of coronary artery disease, congestive heart failure, abnormal heart rhythm or stroke. These products may also interact badly with medications being taken.
The products were distributed nationwide via retail stores and internet sales between April 2013 and July 2013.  The lot number is 109400, with an expiration date of Dec. 31, 2016.

Recommendations

  • Consumers who have the recalled product should destroy it or return for a refund, and should contact their physician or health care professional if they have experienced any problems that may be related to using this product.
  • Consumers can contact the company at 888-417-2667 Monday through Friday between 10 a.m. and 6p.m. EST for further information.

For More information

back to top 

Drug Safety Labeling Changes

In July 2013, FDA required safety labeling changes to be made to 34 drug products, including multiple for medications that treat seizures, migraines and mental disorders.  Warnings were added about the risk of birth defects and decreased IQ following in utero exposure.
 
In general, changes were made to the prescribing information and, in some cases, to the patient package inserts and medication guides (paper handouts for patients that come with many prescription medicines) to warn about potential harmful reactions, tell who shouldn’t take the drug, or give other safety information.

For More Information

Monthly Safety Labeling Changes

This article appears on FDA's Consumer Updates page20, which features the latest on all FDA-regulated products.

Sep. 23, 2013

back to top